Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 109, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 3, 2004, 7:11 AM CDT for Van Buren County, Iowa; Scotland County, Missouri. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2004, 7:11 AM CDT (12:11 UTC)
- Expired
- Aug 3, 2004, 8:30 AM CDT
- In force
- 79 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Van Buren County, IA, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 177 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 0.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 760 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 031211
SVRDVN
IAC177-MOC199-031330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 AM CDT TUE AUG 3 2004
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCOTLAND COUNTY IN NORTHEAST MISSOURI
SOUTHWESTERN VAN BUREN COUNTY IN SOUTHEAST IOWA
* UNTIL 830 AM CDT
* AT 705 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF MILTON...OR ABOUT 8 MILES EAST OF BLOOMFIELD...AND
MOVING SOUTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MILTON BY 715 AM CDT
CANTRIL BY 720 AM CDT
GRANGER BY 740 AM CDT
6 MILES NORTHEAST OF SOUTH GORIN BY 745 AM CDT
THIS IS A DANGEROUS STORM AND HAS A HISTORY OF PRODUCING DAMAGING
WINDS. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS.
THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.
LAT...LON 4032 9202 4058 9226 4059 9226 4059 9220
4060 9218 4081 9218 4060 9195 4031 9196
4031 9201
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:00 AM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 3, 4:00 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 400 AM CDT TUE AUG 3 2004 .SYNOPSIS...AT 06Z STNRY FRONT STRETCHED FROM SD/NE BORDER E THROUGH NW IA AND SW MN INTO CNTRL WI. A WK SURFACE LOW WAS LOCATED OVER CNTRL NE WITH A WRM FRNT EXTDG E INTO E CNTRL MO. AIRMASS OVER MUCH OF THE REGION WAS QUITE JUICY WITH 70+ DEWPOINTS COVERING MUCH OF MO ERN KS WRN IA ERN NE AND SRN MN. NORTH OF THE STNRY FRONT DEWPOINTS TAPERED OFF RAPIDLY ACRS CNTRL MN. 00Z SOUNDINGS SHOWED A RATHER STRONG CAP A KDVN/KOAX AND WAS SUPPORTED BY H7 TEMPS RANGING FROM 13C AT KDVN TO 15C AT KOAX. HOWEVER...DESPITE THE CAP...ISOLD ELEVATED SEVERE TSRA DVLPD OVER NW IA JUST AFTER MIDNIGHT AND WAS FORMING INTO THE A SMALL CONVECTIVE COMPLEX ATM FROM W OF KFOD TO NR KTNU...JUST WEST OF CWA. THE COMPLEX WAS BACKBUILDING ON THE NW END. TSRA WAS COINCIDENT WITH NARROW PRESSURE FALL MAXIMA FROM FROM NERN NE INTO SE IA AND ALSO LINED UP WITH DEEP CONVERGENCE ZONE FROM H8 THROUGH H7 FROM NW IA INTO ECNTRL AND SE IA. && .NEAR TERM (TODAY AND TONIGHT)...CONVECTIVE TRENDS CONTINUE TO BE THE FOCUS FOR TODAY AND TONIGHT. MODELS ARE NOT PROVIDING MUCH HELP WITH CONVECTIVE FEEDBACK ISSUES CONTAMINATING THE SOLUTIONS AND IMPACTING THE LARGE SCALE FEATURES. BELIEVE CAP WILL KEEP ANY CONVECTION FROM DEVELOPING OVER THE SW THIRD OF THE CWA TODAY. WHILE ON GOING ISOLD/ SCT TSRA WILL CONTINUE TO DEVELOP SE INTO ECNTRL IA THIS MORNING. WILL HAVE TO WATCH THESE TSRA FOR HAIL...DESPITE HIGH WET BULB ZEROS (AROUND 13KFT AT KDVN AT 00Z). HVY RAIN WILL ALSO BE A THREAT THIS MORNING WITH PWS AROUND 1.5...WEAK FLOW AND NEARLY STNRY FORCING THROUGH MID MORNING. FEEL TSRA THREAT FOR THE AFTERNOON WILL BE MINIMAL AS FORCING IN THE FORM OF THE MID LEVEL CONVERGENCE ZONES ROTATES TO THE NE AS UPPER RIDGE BUILDS AHEAD OF S/W ENERGY MOVING THROUGH THE PLAINS. TSRA THREAT WILL INCREASE BY LATE EVENING INTO THE OVERNIGHT HOURS AS THE S/W MOVES INTO THE MID MO RIVER VALLEY AND SENDS A SURFACE WAVE ALONG THE FRONT...WHICH SHOULD BE OVER SRN IA OR NRN MO. CONVECTIVE FEED BACK ON THE ETA/GFS MAKE IT DIFFICULT TO PIN POINT WHERE THE FRONT AND HEAVIEST QPF WILL OCCUR TONIGHT...SO WILL GO WITH HEAVY RAIN WORDING FOR THE ENTIRE CWA. ..DLF.. && .LONGER TERM (WEDNESDAY THROUGH NEXT MONDAY)...WILL WALK OUT EXPECTED MCS THAT SHOULD BE GOING ACRS MUCH OF THE CWA AT START OF THIS PERIOD ON WED...WITH FEEDBACK POLLUTED MODELS VARYING WITH EXTENT OF NORTH-SOUTH BOUNDARY PLACEMENT AND SFC WAVE STRENGTH AND PROPAGATION ALONG THIS FEATURE. ALTHOUGH EVERYBODY IS MENTIONING THAT THE QPF IS ENHANCED BY THIS FEEDBACK...LOCALLY HEAVY RAIN OF AT LEAST A FEW INCHES STILL A VERY REAL THREAT FOR PART OF WED LOOKING AT PWS AND THTA-E FEED/CONVERGENCE ACRS THE AREA. TEMPS ON WED A BIG CRAP SHOOT DEPENDING ON HOW FAR NORTH BOUNDARY/SFC LOW MOVES ACRS THE AREA AND EXTENT OF CLOUD COVER/PRECIP...BUT WILL TRY TO MUDDLE OUT A GENERAL RANGE FROM NORTH TO SOUTH. ETA REALLY SUCKS THE COOL AIR IN ACRS THE NORTHERN CWA ON WED AND HAS HIGHS ONLY IN THE LOW 60S AT DBQ. FEEL THIS EXTENT OF CAA OVERDONE...BUT WOULD NOT BE SURPRISED IF NORTHERN CWA DOESNT GET MUCH ABOVE 70. THE LATEST SHORT(AND MEDIUM RANGE) MODEL RUN ENSEMBLE SUGGESTS UPPER TROUGH/CYCLONIC FLOW PATTERN TO DEEPEN ACRS THE GRT LKS AND UPPER MS RVR VALLEY LATE WED INTO THU MORNING AS UPPER RIDGE AMPLIFIES ACRS THE ROCKIES. ADDITIONAL VORT ENERGY WILL LOOK TO GET SHUTTLED DOWN ACRS THE CWA IN STEEPENING NORTHWEST FLOW WITH THIS PROCESS...BUT WILL BE TO NO AVAIL AS SEASONABLY STRONG LLVL RIDGE BUILDS SOUTH OF OF CANADA AND PLOWS DOWN ACRS THE NORTHERN PLAINS. AS THIS HIGH PRESSURE CONTINUES TO ENGULF THE WESTERN GRT LKS THU INTO WED...ANOTHER ROUND OF FAIR BUT UNSEASONABLY COOL WX ON TAP TO END THE WEEK. MODELS SUGGEST SINGLE DIGIT H85 ISOTHERMS INTO THE CWA POSSIBLY BY THU...AND HIGHS MAY BE HELD IN THE 70S FOR BOTH THU AND FRI. AS RIDGE AXIS CLOSES IN ON THE CWA LATE THU NIGHT... POTENTIAL FOR TEMPS TO DIP CLOSE TO RECORD LEVELS(UPPER 40S- AROUND 50) FOR FRI MORNING/AUGUST 6TH LOWS. WILL FOLLOW THE LATEST ECMWFS LEAD WITH DIGGING TROUGH ACRS THE UPPER MS RVR VALLEY EARLY NEXT WEEK IN WARMING RETURN FLOW FOR NEXT PRECIP THREAT ON MONDAY. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && DLF/12
Hazardous weather outlook, Aug 3, 5:15 AM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 515 AM CDT TUE AUG 3 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-041000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 515 AM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING IN SOUTHEAST IOWA BETWEEN HIGHWAY 34 AND INTERSTATE 80. IF THE SEVERE THUNDERSTORMS DEVELOP...THEY WILL HAVE THE POTENTIAL OF PRODUCING HAIL THE SIZE OF GOLFBALLS...60 TO 70 MPH WINDS AND HEAVY RAIN. THERE WILL BE A THREAT OF MORE SEVERE THUNDERSTORMS AGAIN FROM THIS EVENING INTO THE OVERNIGHT HOURS OVER MUCH OF THE AREA. THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL BE MAINLY AFTER MIDNIGHT. ANY SEVERE STORMS THAT DEVELOP TONIGHT WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN WILL ALSO BE POSSIBLE AND COULD RESULT IN LOCALIZED FLOODING OF SMALL STREAMS AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NUMEROUS STORM CLUSTERS OR COMPLEXES SHOULD BE OCCURRING ACROSS THE AREA WEDNESDAY MORNING AS A LOW PRESSURE STORM SYSTEM SHIFTS EAST OVER EASTERN IOWA AND NORTHWEST ILLINOIS. LATEST INDICATIONS SUGGEST THERE WILL BE THE POTENTIAL FOR SOME OF THESE STORMS TO BE SEVERE WEDNESDAY MORNING THROUGH THE MIDDAY PERIOD...BEFORE THE STORM COMPLEXES MOVE EAST OUT OF THE AREA. THE STRONGEST STORMS COULD PRODUCE DAMAGING WINDS OF 60 TO 70 MPH AND LARGE HAIL UP TO THE SIZE OF GOLFBALLS. HEAVY RAIN WILL ALSO BE A THREAT WITH SOME LOCATIONS POSSIBLY EXPERIENCING AN ADDITIONAL 2 TO 3 INCHES OF RAINFALL BY EARLY WEDNESDAY AFTERNOON...PRODUCING THE RISK OF FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS MORNING IN PARTS OF SOUTHEAST AND EAST CENTRAL IOWA. SPOTTER ACTIVATION MAY BE NECESSARY AGAIN TONIGHT OVER MUCH OF THE AREA. DLF/12
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:51 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 54 min |
| Aug 3, 6:09 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 66 min |
| Aug 3, 6:27 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 33 min |
| Aug 3, 6:45 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 60 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.